Virginia, 2003

Flood in Virginia, June 6, 2003

June 6, 2003 · NWS RNK · 1 event in 1 county or zone

5 feet above flood stage at 6 PM.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rainfall on the 6th resulted in flooding at Rockbridge Baths on the Maury River with the river cresting about 4.5 feet above flood stage at 6 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 1:45 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 6, 1:45 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
245 PM EDT FRI JUN 6 2003

SHORT RANGE...

TNT-SAT...ONGOING FFA LOOKS GREAT...BUT WILL EXTEND IT INTO SAT
EVENING...EVEN THOUGH MODELS EMPHASIS ON HIGHEST QPF HAS SHIFTED
FURTHER WEST. APPEARS LOCATIONS ALG/W OF THE BLUE RIDGE ARE UNDER
THE GUN TO SEE THE HIGHEST QPF. TIMING DIFFERENCES AMONG MODELS BUT
NOT TOO TERRIBLY BAD. ETA/NGM ARE EMPHASIZING MORE PRECIP WITH LOW
OVER OH VLY TOO. BELIEVE THE ETA/NGM SOLUTION IS BETTER THAN
GFS...AS GFS STILL HAVING FEEDBACK ISSUES. NONETHELESS IT LOOKS LIKE
BUSY WX SHIFTS COMING UP LATE TONIGHT-SAT EVENING.

BEST LIFT ARRIVES BY 03Z TNT IN THE SOUTH...AND HAVE SPED UP HIGHER
POPS BY ABOUT 2 TO 3 HOURS. CAT POPS TNT-SAT. BOTH ETA/GFS KEEP DEEP
MOISTURE AROUND ALL DAY TOMORROW...SO NOT TOO WORRIED ABOUT SVR
CONVECTION...AS NOT EXPECTING MUCH...IF ANY SUN. ETA SLOWER THAN GFS
IN KICKING THIS SYSTEM OUT AND HAVE SLOWED DOWN THE TIMING OF ENDING
PCPN...BUT BASICALLY PCPN SHOULD BE GONE AROUND EARLY SUNDAY
MORNING/06Z SUN TIME FRAME.

TEMPS...HAVE KEPT GENERALLY THE SAME FROM PREVIOUS PACKAGE...WITH
MINOR TWEAKS. STILL WITH IN SITU WEDGE SATURDAY...BELIEVE BELOW MOS
HIGHS ARE GOOD CALL...AND LACK OF SUN.

SUN-SUN NIGHT...

S/W EXITS SAT NIGHT...WITH 5H PATTERN STARTING TO DEAMPLIFY...AS
MODELS TAKE THE NEXT S/W THROUGH THE MIDWEST/GTLKS...WITH WEAKER
DYNAMICS MOVING INTO OUR AREA. SHOULD SEE A CHANCE OF PRECIP ARRIVE
IN THE WEST BY SUNDAY EVENING...BUT QPF AMOUNTS SHOULD BE LIGHT.
FRONT/ASSOCIATED ENERGY APPEAR WEAKER WHEN IT REACHES THE FORECAST
AREA.

LONG RANGE (MON-FRI)...

A PATTERN CHANGE? APPEARS SO...AS MODELS TRANSITIONING US INTO MORE
ZONAL FLOW. THIS SHOULD PUT US IN A MORE NORMAL JUNE WX PATTERN.
TIMING CHANCES OF RAIN WILL BE HARD. ATTM...WILL KEEP CHANCE IN
MONDAY AS FRONT MOVES ACROSS. MODELS HAVE BEEN SPEEDING THE FRONT
UP...SO MAY HAVE TO ADJUST CHANCE TO EARLIER IN THE DAY. HAVE
ALREADY NIXED CHANCE MONDAY NIGHT. HI PRS OVER US TUESDAY...MOVES TO
OUR EAST WED...WITH SRLY FLOW KICKING IN. NEXT FRONT PROGGED TO DIP
SE INTO THE OH VLY/MID ATLC AND GET HUNG UP THERE THU-FRI TIME
FRAME. HAVE KEPT POPS IN FOR THIS TIME PERIOD.

.RNK...

NC...FLOOD WATCH LATE TONIGHT THROUGH SAT EVENING ALL RNK ZONES.

VA...FLOOD WATCH FOR LATE TONIGHT THROUGH SAT EVENING ALL RNK ZONES.

WV...FLOOD WATCH FOR LATE TONIGHT THROUGH SAT EVENING FOR ALL WV RNK
ZONES.

WHP
Hazardous weather outlook, Jun 6, 5:32 AM EST, 11 hours 55 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 AM EDT FRI JUN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

LOW PRESSURE WILL MOVE THROUGH THE SOUTHEAST STATES POSSIBLY
BRINGING ANOTHER ROUND OF HEAVY RAIN TO THE AREA LATE TONIGHT AND
SATURDAY. RAINFALL AMOUNTS OF BETTER THAN ONE INCH COULD FALL OVER
NORTHWEST NORTH CAROLINA TONIGHT...WITH ANOTHER ONE TO TWO INCHES
ACROSS ALL OF THE REGION THROUGH SATURDAY. THIS AMOUNT OF RAIN WILL
LIKELY CAUSE SMALL STREAMS AND RIVERS TO FLOOD. PLEASE SEE THE
WBCFFARNK PRODUCT FOR ADDITIONAL DETAILS ON THIS DEVELOPING FLOOD EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Rockbridge / Buena Vista / Lexington

When
June 6, 5:27 PM EST to 6:32 PM EST
Where
Rockbridge / Buena Vista / Lexington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330658.